Minnesota, 2004Tornado in Minnesota, September 23, 2004
September 23, 2004 · NWS ABR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 23, 3:09 AM CST, 10 hours 44 minutes earlier.
Area forecast discussion, Sep 23, 3:09 AM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT THU SEP 23 2004
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
UPPER LEVEL LOW WILL BEGIN MORE OF A NORTHEASTERN TRACK TODAY. UPPER
LOW IS OVER WRN NEBRASKA WITH SURFACE TROUGH EXTENDING FROM EASTERN
NEB THROUGH THE ERN DAKOTAS/WRN MN. AS LOW MOVES NE TODAY...
CYCLOGENESIS WILL OCCUR OVER EASTERN SD. SURFACE LOW WILL DRIFT NNE
AS UPPER LOW BECOMES A BIT NEGATIVELY TILTED OVER SE SD. SURFACE LOW
WILL BE OVER FAR SE ND BY THIS EVENING. RAINFALL IS EXPECTED OVER
THE ENTIRE FORECAST AREA WITH THE GREATEST AMOUNTS IN CENTRAL SD
NORTH OF UPPER LOW AND IN WRAP AROUND AREA OF DEVELOPING SURFACE
LOW. JET AROUND THE BASE OF UPPER LOW WILL ALLOW FOR STRONG
DIVERGENCE ALOFT OVER NERN SD. WITH MOST UNSTABLE CAPES AROUND
400-700 J/KG AND DEEP LAYER SHEAR AROUND 40-50KTS...ORGANIZED
CONVECTION POSSIBLE AS NOTED BY SPC. NOT TOO CONFIDENT OF SEVERE WX
HOWEVER...GIVEN WEAK INSTABILITY. WILL MENTION SVR POSSIBILITY IN
HWO BUT NOT IN GRIDS. LOW MOVES OFF TO THE NORTHEAST THROUGH
NORTHERN MINNESOTA TONIGHT...WITH WRAP AROUND PRECIP DRIFTING NE AS
WELL. EXPECT PRECIP TO END IN THE NORTHEAST BY MORNING. WINDS AND
CLOUD COVER SHOULD INHIBIT FOG DEVELOPMENT TONIGHT...ALTHOUGH NOT
OUT OF THE QUESTION IN THE WEST. CLOUDS DECREASE FOR FRIDAY WITH
TEMPS REBOUNDING TO THE MID 60S AND LOWER 70S UNDER HIGH PRESSURE.
HIGH PRESSURE WILL DOMINATE THE REGION THROUGH SATURDAY WITH HIGHS
INCREASING TO THE 70S AREA-WIDE FOR SATURDAY.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
MAIN FCST CHALLENGE WITH THE EXTENDED STILL REMAINS THE PCPN CHANCES
MON NGT/TUE MORNING.
PRIOR TO THAT...BROAD UPPER RIDGE STILL DOMINATES MIDWEST
WEATHER...WITH AMPLE SUNSHINE AND SEASONABLE TEMPERATURES EXPECTED.
85H TEMPS CONT TO HOLD STEADY FROM +10 TO +13 ACROSS CWA.
MODELS STILL CONTINUE TO ADVERTISE A WEAKNESS DEVELOPING IN BROAD 5H
FLOW BY MIDDAY MONDAY. VERY WEAK TROFFING IS STILL ADVERTISED...AT
LEAST ON GFS. THE CANADIAN AND 22/18Z DGEX ARE VERY UNIMPRESSED WITH
THIS FEATURE...AND KEEP BROAD RIDGE WITH HIGH CENTERED OVER
MIDSECTION CONUS THRU THIS TIME PERIOD. GFS POPS ARE FALLING
DRAMATICALLY FROM 24 HOURS AGO...SO THINKING THAT MODEL IS GOING TO
TREND TOWARD DRIER SOLNS. EVEN WITH FROPA...FLOW AROUND HURRICANE
JEANNE IS OFFSHORE ACROSS THE GULF STATES SO NO REAL MOISTURE
ADVECTION COMING OUR WAY IN ADVANCE OF FROPA. THUS...HAVE REMOVED
ALL MENTION OF PCPN OUT OF EXTENDED.
MODELS SHOW WEAK 5H WAVE DROPPING SOUTH INTO DAKOTAS LATE IN
EXTENDED. NOT MUCH ASSOCIATED WITH FEATURE AT 85H OR 7H...SO HAVE
OPTED TO KEEP THINGS DRY. 85H TEMPS REMAIN STEADY THROUGH REMAINDER
OF EXTENDED...SO NOT MUCH VARIATION IN MAX T GRIDS SUNDAY THROUGH
WEDNESDAY.
&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
KNUTSVIG/HINTZ
Hazardous weather outlook, Sep 23, 4:24 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT THU SEP 23 2004
SDZ003>007-009>011-015>019-033>037-045-048-051-241023-
BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY-WALWORTH-
524 AM CDT THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MNZ039-046-SDZ008-020>023-241023-
BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE-
524 AM CDT THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY IN FAR NORTHEASTERN SOUTH DAKOTA
AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. SOME STORMS
COULD BE STRONG TO SEVERE IN THIS AREA TODAY AS A STRONG LOW PRESSURE
SYSTEM MOVES THROUGH THE REGION. DAMAGING WIND WILL BE THE GREATEST
THREAT. THE THREAT FOR THUNDERSTORMS WILL EXIST MAINLY DURING THE
DAYTIME HOURS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
KNUTSVIG
Tornado, Traverse
- When
- September 23, 1:53 PM CST to 1:55 PM CST
- Where
- Traverse County, 8 mi NE of Browns Vly
- Rating
- F1
- Path length
- 0.7 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.683, -96.733
A tornado touched down and traveled through a cornfield and a farmstead before dissipating. The tornado damaged several sheds and a travel trailer along with toppling a large grain bin. The storm traveled northwest across Lake Traverse and into South Dakota where another tornado touched down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 23, 20041 death · 1 event
- Tornado in South Dakota, September 23, 2004F2 · 1 event
- Damaging Winds and Strong Wind in Minnesota, September 23, 20042 injured · 58 kt wind · 18 events
- Flash Flooding and Hail in Texas, September 23, 2004$27,000 · 1 in hail · 5 events
- Damaging Winds in Minnesota, September 23, 200460 kt wind · 13 events
- Frost and Freeze in Colorado, September 23, 20043 events
- Damaging Winds in Minnesota, September 23, 200454 kt wind · 3 events
- Flash Flood and Hail in Texas, September 23, 20042.75 in hail · 3 events
- Flooding in Iowa, September 23 to 24, 2004$10,000 · 2 events
- Storm Surge in Alaska, September 23 to 25, 20041 event
- Flood in Illinois, September 23 to 26, 20041 event
- Flash Flood in Texas, September 23, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425031.